Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 170, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 28, 2017, 4:29 PM CDT for Nemaha County, Otoe County, Nebraska; Fremont County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2017, 4:29 PM CDT (21:29 UTC)
- Expired
- Jun 28, 2017, 5:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Fremont County, IA, Nemaha County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 91 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:53 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 742 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 721 m²/s²
- 0-3 km storm-relative helicity
- 852 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:28 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 28, 1:28 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Omaha/Valley NE 128 PM CDT Wed Jun 28 2017 .SHORT TERM...(Today through Friday) Issued at 351 AM CDT Wed Jun 28 2017 Today...increasing low level theta-E advection is progged to persist through this afternoon with moisture pooling along stalled boundary layer moisture convergence zone setting up from about central IA to western KS. RAP13 is showing mixing ratios increasing to 17g/kg...PWS 1.75" by late afternoon over the southern CWA. And coupled with daytime heating...instability parameters will quickly ramp up particularly along/south of I-80. Expect storms to fire initially over the southern portion of the IA CWA before expanding swwd over the rest of the southern CWA. The environment at that time will be quite capable of supporting supercells through early evening given Sfc-6km shear exceeding 60kt...effective bulk shear 40-45kt. As of now...besides large hail/damaging wind threat...definitely appears to be a risk for tornados particularly over the southern portion of the IA CWA where stout Sfc-1km helicity phases well with MLCAPE of 3000J/kg and low LCLs. Focus for convective activity the rest of the overnight hours will remain over the southern CWA. Thursday/Thursday night....NAM/GFS/ECM in agreement showing the stalled boundary slowly lifting across the CWA before washing out in the early evening before a cold front...associated with surface low pressure lifting into the upper Midwest...sweeps sewd into the central Plains. HiRes ARW/NMM both advertise convection firing along the boundary by mid afternoon from southeast SD to southwest Neb with activity eventually moving through the CWA during the late afternoon/early evening hours. Steep mid level lapse rates atop plentiful boundary layer moisture would suggest hail producing storms are probable early on before convection organizes into linear mode and migrates southward. Friday/Friday night...dry conditions as relatively stable airmass filters in from the north. .LONG TERM...(Friday night through Tuesday) Issued at 351 AM CDT Wed Jun 28 2017 Precip chances continue through the majority of the extended period...particularly Sunday through Monday night in association with a Pacific NW disturbance moving into the central Plains. Otherwise...near normal max temps expected Sunday through Tuesday with above normal highs coming on Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 121 PM CDT Wed Jun 28 2017 VFR ceilings and visibilities are forecast at KOFK, KOMA, and KLNK. Surface cold front extending from western MN to south central Nebraska at 17Z will move southeast during the forecast period. Thunderstorms are forecast after 21Z along and south of the front. VCTS was added to the KOMA and KLNK TAFS after 23Z. Winds will shift after cold front passage to the northwest. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...Smith
Hazardous weather outlook, Jun 28, 12:01 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1201 PM CDT Wed Jun 28 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-290715- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1201 PM CDT Wed Jun 28 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe thunderstorms with the primary hazards large hail and damaging winds are possible later this afternoon and evening generally south of Interstate 80. An isolated tornado is also possible. Strong instability will allow storms to quickly intensify and expand in areal coverage through the evening hours. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Additional chances for severe thunderstorms will come Thursday afternoon and evening along a front meandering across the outlook area. Large hail and damaging winds will again be the main threat with storms. Thunderstorm chances continue Sunday through Monday night in association with upper level weather system moving across the region. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed this evening. Smith
In the hours before
Local storm report, Jun 28, 10:37 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1037 AM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM HEAVY RAIN 7 NNE NEBRASKA CITY 40.77N 95.81W
06/28/2017 M3.38 INCH FREMONT IA PUBLIC
STORM TOTAL
&&
KGROSSLocal storm report, Jun 28, 3:46 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
346 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TORNADO 3 W SHENANDOAH 40.76N 95.43W
06/28/2017 FREMONT IA TRAINED SPOTTER
SPOTTER OBSERVED TORNADO DESCEND TO GROUND
&&
SFORTINLocal storm report, Jun 28, 4:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
401 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TORNADO ENE SIDNEY 40.75N 95.64W
06/28/2017 FREMONT IA TRAINED SPOTTER
&&
SFORTINLocal storm report, Jun 28, 4:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
426 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TORNADO 4 WSW YORKTOWN 40.71N 95.23W
06/28/2017 PAGE IA TRAINED SPOTTER
STOVE PIPE TORNADO ON GROUND, LASTED 5 MIN.
&&
SFORTINLocal storm report, Jun 28, 4:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
428 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 5 NW YORKTOWN 40.79N 95.22W
06/28/2017 E2.50 INCH PAGE IA EMERGENCY MNGR
&&
SFORTINThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 10:38 PM CDT | Special Weather Statement | OAX | Knox | 52 min |
| Jun 27, 10:52 PM CDT | Special Weather Statement | OAX | Antelope, Boone | 23 min |
| Jun 27, 11:06 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone | 24 min |
| Jun 27, 11:28 PM CDT | Special Weather Statement | OAX | Madison, Platte | 47 min |
| Jun 27, 11:46 PM CDT | Special Weather Statement | OAX | Platte | 29 min |
| Jun 28, 12:17 AM CDT | Special Weather Statement | OAX | Butler, Seward | 28 min |
| Jun 28, 12:29 AM CDT | Special Weather Statement | OAX | Colfax | 31 min |
| Jun 28, 12:35 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saline, Saunders, Seward | 25 min |
| Jun 28, 1:01 AM CDT | Special Weather Statement | OAX | Cass, Douglas, Sarpy, Washington | 29 min |
| Jun 28, 2:41 AM CDT | Special Weather Statement | OAX | Gage | 34 min |
| Jun 28, 3:18 AM CDT | Special Weather Statement | OAX | Cass, Douglas, Lancaster, Sarpy | 27 min |
| Jun 28, 3:42 AM CDT | Special Weather Statement | OAX | Otoe | 33 min |
| Jun 28, 5:05 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha | 40 min |
| Jun 28, 4:10 AM CDT | Special Weather Statement | OAX | Page | 50 min |
| Jun 28, 3:17 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 43 min |
| Jun 28, 3:41 PM CDT | Tornado Warning | OAX | Fremont, Page | 34 min |
| Jun 28, 4:14 PM CDT | Tornado Warning | OAX | Page | 31 min |
| Jun 28, 4:24 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 36 min |
| Jun 28, 4:44 PM CDT | Severe Thunderstorm Warning | OAX | Page | 31 min |
| Jun 28, 5:09 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 39 min |
| Jun 28, 5:14 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 20 min |
| Jun 28, 5:37 PM CDT | Severe Thunderstorm Warning | OAX | Page | 25 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.